Texas, 2018

Damaging Winds and Lightning Strike in Texas, August 18, 2018

August 18, 2018 · NWS FWD · 8 events in 4 counties and zones

Thunderstorms developed in the vicinity of a surface trough located between the Red River and the Interstate 20 corridor. Several of these storms ended up producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed in the vicinity of a surface trough located between the Red River and the Interstate 20 corridor. Several of these storms ended up producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 18, 2:31 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 18, 2:31 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
331 PM CDT Sat Aug 18 2018

.SHORT TERM...
/Rest of Today and Tonight/

Towering cumulus is bubbling this afternoon in a region of
enhanced surface convergence across our northwestern counties.
Regional mesoanalysis reveals the airmass is just about uncapped,
and we're beginning to see some convective attempts across some of
our northwestern counties. There is also some enhancement to the
large scale forcing from a subtle shortwave rippling across
western Oklahoma. This lifting mechanism, in concert with robust
diurnally-driven vertical PBL circulations should be sufficient to
spark isolated to scattered convection, mostly west of I-35 and
north of I-20 through the afternoon. Deposited outflows may allow
activity to develop into the Metroplex as time goes on, but the
greatest coverage appears to be focused just to the west. A
localized strong-severe downburst threat exists in this hot and
unstable environment in addition to locally heavy rainfall with
very slow storm motions. PoPs taper quickly downwards south of
I-20 where instability drops off.

This activity will begin to diminish after 7-8 PM with the loss of
daytime heating. Additional showers and a few storms may develop
late this evening and overnight across parts of North Texas in
response to a strengthening low-level jet. Moisture drops off
pretty quickly with southward extent, so PoPs tonight will remain
relegated to areas north of I-20. We'll also be watching a
potential MCS dropping out of the Texas Panhandle and into the
Rolling Plains late this evening in association with the next
shortwave--presently moving through Colorado. Veering 925-850 mb
flow and northward-retreating instability doesn't seem to support
MCS maintenance into our CWA, but we'll paint some 20-30% PoPs
across our northwest to account for any elevated activity that
develops as the LLJ overtops the exhausted outflow. This outflow
could also deliver a gusty wind threat to our northwestern locales
very late tonight.

Carlaw

&&

.LONG TERM...
/Sunday through Saturday/

A strong shortwave trough will be moving through the Central
Plains early Sunday morning with a cluster of convection ongoing
across parts of northwest Texas and Oklahoma associated with very
strong low level warm advection. This area of stronger forcing for
ascent will quickly spread northeast through the early morning
hours with the best precipitation chances remaining across
Oklahoma. We'll likely have some trailing showers and
thunderstorms across our far northern counties though so we'll
keep PoPs at 20-30% mainly north of I-20.

As we get into the early afternoon hours, a secondary area of
ascent will begin to rotate around the main upper trough and
should begin to spread into North Texas. This will allow the main
cold front to the north to begin to spread southward into the
region by evening. Most of North Texas will remain dry on Sunday
after any morning convection, but strong heating again during the
afternoon hours should lead to at least some scattered showers and
thunderstorms. Again, these should generally be along and north of
I-20 with the best chances closer to the Red River. High
temperatures will climb back into the upper 90s in most locations
with readings near 100 degrees south of I-20. Any storms that
develop Sunday afternoon will have a localized downburst wind
threat.

By Sunday night, the cold front will be spreading through North
Texas and should still continue to have some scattered showers and
thunderstorms along it. It's a little uncertain whether or not any
afternoon convection will disrupt convective potential along the
front, but several high resolution models do suggest that this is
possible. The timing of the front coincident with increasing
nocturnal inhibition may mean that many areas miss out rainfall
with this frontal passage. Either way, we'll have fairly high
PoPs (40-60%) across our north and northeast counties Sunday
evening and night with rain chances spreading south through the
overnight hours.

Slightly cooler air will build into the region on Monday behind
the front with only low lingering storm chances across our far
southeast counties. Things should remain dry through mid week with
temperatures slightly below normal. The GFS remains bullish on
keeping the upper ridge to the west on Thursday and Friday with an
active northwest flow pattern and several chances for rain. The
ECMWF has much stronger ridging over the southern Plains and
little chance for rain. For now, will side a little more
conservative and keep the forecast dry through the end of next
week and reassess as we get a little closer.

Dunn

&&

.AVIATION... /Issued 1245 PM CDT Sat Aug 18 2018/
/18z TAFs/

Surface winds continue to slowly veer in response to an
approaching surface trough and may eventually (briefly) become
more northerly late this afternoon. Winds remain quite light
behind the incoming boundary, so area airports may be able to
remain in a south flow. As the airmass destabilizes, thunderstorms
should begin to develop within an axis of higher moisture and
enhanced surface convergence just to the west of the D10 TRACON.
Exhausted outflow could set off additional thunderstorm
development closer to the Metroplex TAF sites, but anticipated
coverage still remains a bit too low to warrant introducing a
TEMPO group at this point. We'll monitor satellite and radar
trends this afternoon since this addition may become necessary in
future TAF issuances. A microburst threat will accompany any
stronger cells this afternoon.

This activity will dwindle with the loss of heating this evening,
but additional robust lift will overspread parts of North Texas
around midnight. The strongest lift and best moisture is forecast
to reside just north of the Metroplex TAF sites, so we'll continue
to simply advertise VCSH through daybreak on Sunday, although I
can't completely discount the potential for some embedded
lightning strikes. A thunderstorm complex may be trekking towards
the Bowie Cornerpost, but veering low-level flow and the main
instability axis shifting north of I-20 should keep this activity
from directly impacting the TAF locations. If a coherent outflow
is exhausted from this activity, a brief northwest wind shift
could occur between 11-15z or so.

After a lull in activity Sunday morning, additional showers and
storms should develop during the afternoon as a stronger shortwave
dips into southern Oklahoma. We'll advertise VCTS after 19/22z in
the DFW extended.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  97  78  93  73 /  20  20  40  10   5
Waco                80 101  78  96  74 /  10   5  30  20  20
Paris               76  93  74  90  69 /  30  30  60  20  10
Denton              77  96  75  92  69 /  30  30  40  10   5
McKinney            77  96  76  92  70 /  30  30  40  10   5
Dallas              81  97  78  94  74 /  20  20  40  10  10
Terrell             79  97  77  93  71 /  20  20  40  20  10
Corsicana           78  98  77  95  73 /  10  10  30  20  20
Temple              76  99  77  97  74 /   5   5  20  20  20
Mineral Wells       74  96  73  93  69 /  30  20  40  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 18, 2:40 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 PM CDT Sat Aug 18 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 PM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening hours
north of I-20 and west of I-35. These storms will be capable of
producing strong downburst winds, frequent lightning, and locally
heavy rainfall.

Late tonight, thunderstorms may impact areas north of the I-
20 corridor. Lightning would be the primary hazard with this
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms may redevelop along or north of the I-20 corridor
Sunday afternoon. Any storms that develop would be capable of
producing strong downburst winds and frequent lightning.

More widespread thunderstorm chances will accompany a cold front
Sunday night into Monday. Strong storms will be possible across
portions of Central and East Texas Monday afternoon and evening.
Storm chances will linger Monday night into Tuesday morning as the
front exits the area.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening north of
I-20 and west of I-35.

Dunn

In the hours before

Special weather statement, Aug 18, 2:04 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
304 PM CDT SAT AUG 18 2018

TXZ101-102-182030-
Wise TX-Jack TX-
304 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE AND
SOUTHEASTERN JACK COUNTIES UNTIL 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boonsville, or near Bridgeport, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Paradise, Boonsville, Cottondale, Runaway Bay and Lake
Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Bridgeport, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3326 9765 3300 9770 3300 9800 3301 9802
      3327 9804
TIME...MOT...LOC 2004Z 277DEG 5KT 3315 9786

Godwin
Special weather statement, Aug 18, 2:51 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
351 PM CDT SAT AUG 18 2018

TXZ101-102-182115-
Wise TX-Jack TX-
351 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE AND
SOUTHEASTERN JACK COUNTIES UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Jacksboro. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Jacksboro, Boonsville, Runaway Bay and Lake Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3301 9814 3328 9822 3327 9782 3300 9774
TIME...MOT...LOC 2051Z 233DEG 2KT 3320 9802

Godwin
Special weather statement, Aug 18, 3:21 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
421 PM CDT SAT AUG 18 2018

TXZ091-101-102-182145-
Montague TX-Wise TX-Jack TX-
421 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTAGUE...
NORTHWESTERN WISE AND NORTHEASTERN JACK COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or 10 miles south of Bowie. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Bridgeport, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3324 9785 3324 9797 3351 9798 3351 9785
      3336 9775
TIME...MOT...LOC 2120Z 226DEG 2KT 3340 9787

Godwin
Special weather statement, Aug 18, 3:27 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
427 PM CDT SAT AUG 18 2018

TXZ091-182200-
Montague TX-
427 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTAGUE COUNTY
UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Jo, or 9 miles southeast of Nocona. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Jo and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3374 9772 3377 9749 3352 9749 3355 9775
TIME...MOT...LOC 2127Z 008DEG 4KT 3367 9764

Godwin
Special weather statement, Aug 18, 4:05 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
505 PM CDT SAT AUG 18 2018

TXZ101-182230-
Jack TX-
505 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACK COUNTY UNTIL
530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 13 miles southwest of Jacksboro, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jacksboro and Bryson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3327 9842 3327 9813 3300 9812 3301 9843
TIME...MOT...LOC 2205Z 261DEG 9KT 3311 9834

Godwin

The radar

The Dallas/Ft Worth radar (KFWS), 80 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Palo Pinto

When
August 18, 4:11 PM CST
Where
Palo Pinto County, 3.87 mi SSW of Mineral Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.750, -98.130

A trained spotter reported that one RV trailer was flipped, and there was damage to 3 others. Trees were also reported to have been blown down.

Thunderstorm Wind, Denton

When
August 18, 5:27 PM CST
Where
Denton County, Denton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.220, -97.150

A 60 MPH wind gust was observed at Denton Enterprise Airport.

Thunderstorm Wind, Dallas

When
August 18, 5:49 PM CST
Where
Dallas County, Irving
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.820, -96.920

A social media report indicated a large tree down in the city of Irving, TX.

Lightning, Collin

When
August 18, 7:00 PM CST
Where
Collin County, 1.69 mi E of Lebanon
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.121, -96.791

Lightning ignited a fire in the attic of a home in the city of Frisco, TX. The homeowner was able to contain the fire before the fire department arrived.

Thunderstorm Wind, Collin

When
August 18, 7:00 PM CST
Where
Collin County, 3.66 mi NNW of Plano
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.066, -96.750

Amateur radio reported that 2-inch diameter tree limbs and power lines were blown onto the road near the intersection of Independence Parkway and Maumalle Drive in the city of Plano, TX.

Thunderstorm Wind, Collin

When
August 18, 7:05 PM CST
Where
Collin County, 2.97 mi WSW of Weston
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.340, -96.720

An amateur radio report indicated 3 to 6 inch diameter tree branches down along highway 455 between the cities of Celina and Weston.

Thunderstorm Wind, Collin

When
August 18, 7:17 PM CST
Where
Collin County, 2.07 mi S of Altoga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.220, -96.500

Amateur radio reported a metal barn damaged approximately 3 miles north of the city of Princeton, TX.

Thunderstorm Wind, Collin

When
August 18, 7:25 PM CST
Where
Collin County, 1.04 mi WNW of Plano Shiloh Arpk Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.986, -96.687

Emergency management reported multiple large trees down and damage to Sherrill Park Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782047, 782055, 782049, 782153, 782154, 782053, 782054, 782152.